Hail, Platte
- When
- July 17, 12:25 PM CST
- Where
- Platte County, 0.52 mi E of Rosenburg
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.650, -97.760
A weak cold front touched off thunderstorms in northeast Nebraska during the early afternoon hours of July 17th. The storms produced a few large hail and strong wind reports as they moved southeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A weak cold front touched off thunderstorms in northeast Nebraska during the early afternoon hours of July 17th. The storms produced a few large hail and strong wind reports as they moved southeast. The storms worked ahead of the front from late afternoon into the early evening hours as they encountered an even more moist environment. The storms movement slowed down and tracked across the same area for several hours producing some reports of very heavy rain and flash flooding south of Lincoln. In some areas the rain fell on already wet ground with rivers running high from heavy rain the previous day...thus some river flooding developed or was prolonged. In addition...other storms redeveloped near the weak front in northeast Nebraska by early evening producing a few additional reports of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 17, 1:54 AM CST, 10 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 254 AM CDT THU JUL 17 2008 .DISCUSSION... CWA HAS REMAINED PRECIP-FREE SO FAR THIS MRNG...WITH ONGOING TSRA TO THE N AND W. SUBJECTIVE 00Z UPPER AIR ANALYSIS INDICATES VERY WEAK UPPER LEVEL FLOW OVER THE CENTRAL PLAINS...WITH STORM TRACK TO THE N ACROSS THE NRN PLAINS/GT LAKES. BROAD UPPER RIDGING WAS CENTERED IN THE SWRN US...WITH LITTLE HEIGHT 500MB HEIGHT GRADIENT ACROSS THE SRN 3/4 OF THE CONUS...AND MAINLY RISING HEIGHTS STILL ACROSS THE CONUS. SEVERAL WEAK SHORTWAVES WERE EVIDENT IN THE FLOW...WITH WAVE STILL ANALYZED IN SWRN CANADA ALONG WITH WEAKER LEAD SHORTWAVE FROM SRN AB THROUGH WA/NWRN OR...AS WELL AS WAVE FROM W CTRL MN THROUGH CTRL NEB AND OTHERS DOWNSTREAM. 700MB TEMPS HAD INCREASED ACROSS THE CTRL PLAINS...WITH 10C+ TEMPS ACROSS SRN SD/NEB/KS. MID-LEVEL WAVE WAS NOTED FROM CTRL SD THROUGH WRN NEB AND WAS LIKELY AIDING ONGOING TSRA. 850MB MOISTURE WAS WELL ENTRENCHED AHEAD OF ELONGATED LOW FEATURE ACROSS THE ROCKIES...WITH BROAD AREA OF 16C+ DEWPOINTS THROUGH NEB/CTRL KS/WRN OK. AT 06Z...SFC LOW WAS CENTERED IN NERN CO. NEARLY STATIONARY FRONT EXTENDED FROM SWRN NEB THROUGH CTRL SD INTO NWRN MN. MAIN FORECAST CONCERNS LIE IN FRONTAL PASSAGE TODAY THROUGH LATE FRI...WITH ATTENDANT TSRA/HEAVY RAIN POTENTIAL. FRONT IS EXPECTED TO GET A PUSH AS LEAD UPPER WAVE PROGRESSES EWD ACROSS CANADA...STRETCHING THE FRONT TO MORE OF AN EAST-WEST ORIENTATION AS IT SAGS SLOWLY SWD. S OF THE FRONT...EXPECT STRONG INSTABILITY /2500-3500 J/KG CAPE/ TO DEVELOP WITH DIURNAL HEATING AND ABUNDANCE OF LOW-LEVEL MOISTURE. CONVERGENCE ALONG FRONT SHOULD BE ENOUGH TO PRODUCE TSRA BY MID-AFTN AS IT MOVES INTO THE UNSTABLE AIR...THOUGH NAM INDICATES WEAK MID-LEVEL WAVE WILL AID LIFT. BEST DEEP-LAYER SHEAR WILL BE ALONG/BEHIND FRONT...BUT WILL BE AROUND 30-40KT IN THAT VICINITY...CERTAINLY ADEQUATE FOR SUPERCELL DEVELOPMENT AT LEAST INITIALLY. WITH LINEAR FORCING OF FRONT...AS WELL AS HIGH THETA-E DIFFERENCE BETWEEN MID-LEVELS AND SURFACE...EXPECT CELLS TO EVOLVE INTO MCS WITH DAMAGING WIND POTENTIAL. WITH POTENTIAL FOR BACKBUILDING AND TRAINING ALONG FRONT...HEAVY RAIN WILL BE A CONCERN FROM THURS AFTN THROUGH FRI. NOT ENOUGH CONFIDENCE IN BDRY PLACEMENT YET TO POST A FLASH FLOOD WATCH...AS FRONTAL POSITION WILL DEPEND ON OUTFLOW FROM CONVECTION LATER TODAY/TNGT...BUT WILL MENTION HEAVY RAIN PRETTY HARD IN THE HWO. POTENTIAL FOR SHRA/TSRA CONTINUES THROUGH FRI AS FRONT DRAGS SWD ACROSS THE CWA. SOMETHING OF A LULL IS LIKELY ON FRI LATE MRNG/EARLY AFTN...BEFORE CONVECTION REDEVELOPS ALONG THE FRONT/OUTFLOW BDRIES ON FRI AFTN/EVNG. KEPT POPS ON THE HIGHER SIDE FRI IN THE SRN CWA...BUT DID START TO TAPER DOWN IN THE NRN CWA AS IT SHOULD BE POST-FRONTAL AND MAINLY DRY. MODELS INDICATE STRONGER UPPER LOW DEVELOPING IN SWRN CANADA BY LATE FRI...PUSHING ACROSS THE NRN TIER THROUGH THE WEEKEND. END OF WEEK FRONT IS PROGGED TO HANG UP IN NRN KS/MO AND WASH OUT AS LEE SFC LOW REDEVELOPS IN ERN CO...WITH RETURN FLOW INTO THE CTRL PLAINS BY SAT MRNG. SWD PUSH OF STORM TRACK...COMBINED WITH RETURNING MOISTURE...SHOULD ALLOW DAILY SHRA/TSRA DEVELOPMENT IN THE NRN PLAINS/WRN GT LAKES...POSSIBLY DROPPING INTO THE CWA LATER ON SAT/SUN AS LOW DIGS THROUGH THE NRN PLAINS INTO THE GT LAKES. HAVE CONTINUED POPS ON SAT/SUN WITH LITTLE CHANGE...AS FEATURES WILL LIKELY CHANGE SOME FROM GOING MODEL INDICATIONS. DOES APPEAR THAT CWA WILL REMAIN IN AN ACTIVE PATTERN THOUGH. MADE NO CHANGES BEYOND DAY 3 WITH FOCUS ON NEARER TERM FCST CONCERNS. && .AVIATION... FOR TAF SITES KOMA/KLNK/KOFK THRU 18/06Z VFR CONDITIONS ARE FORECAST FOR ALL TAF SITES UNTIL A FRONTAL BOUNDARY BEGINS TO AFFECT EASTERN NEBRASKA LATER TODAY...BEGINNING WITH KOFK AT 23Z...WHICH WILL REDUCE ALL SITES TO MVFR CONDITIONS THROUGH THE END OF THE PERIOD. MID TO HIGH CLOUDS ARE EXPECTED TO LINGER THROUGHOUT MUCH OF THE DAY. LATE IN THE DAY...STORMS ARE EXPECTED TO FORM ALONG A FRONTAL BOUNDARY MOVING SOUTHEAST OUT OF THE DAKOTAS AFFECTING ALL TAF SITES. FIRST MENTION OF -TSRA IS AT 23Z FOR KOFK AS BOUNDARY BEGINS TO MOVE ACROSS EASTERN NEBRASKA. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && MAYES/KURTZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1136 AM CDT THU JUL 17 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-180645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1136 AM CDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE OVER MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON THROUGH TONIGHT. DAMAGING WIND WILL BE THE PRIMARY THREAT BUT HAIL IS ALSO POSSIBLE. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE AS SLOW-MOVING STORMS PRODUCE TORRENTIAL RAINFALL. THE SEVERE STORMS ARE EXPECTED ALONG A COLD FRONT THAT IS PUSHING SOUTHEAST ACROSS EASTERN SOUTH DAKOTA THIS AFTERNOON. A FEW STORMS COULD DEVELOP OUT AHEAD OF THE MAIN FRONT EARLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL CONTINUE ON FRIDAY AND FRIDAY NIGHT...WITH AREAS ALONG AND SOUTH OF INTERSTATE 80 MOST LIKELY TO SEE STORMS. WHILE SEVERE WEATHER IS NOT LIKELY ON FRIDAY...HEAVY RAIN AND LOCALIZED FLOODING ARE POSSIBLE. INTERMITTENT CHANCES FOR THUNDERSTORMS WILL CONTINUE ON SATURDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SATURDAY AFTERNOON AND EVENING...MAINLY NORTH OF HIGHWAY 30. LARGE HAIL AND DAMAGING WINDS WILL AGAIN BE THE PRIMARY THREATS. OTHERWISE...IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER ON SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT ACROSS MUCH OF EASTERN NEBRASKA AND WESTERN IOWA. GRIFFIS
The Omaha radar (KOAX), 122 km away, was scanning. The volume nearest the first event began at 18:25 UTC.
5 thunderstorm wind, 4 heavy rain, 2 hail, 2 flash flood, 2 flood. Local standard time, as filed.
The cooperative observer just northwest of Weston measured a thunderstorm wind gust of 61 mph with weather equipment. The thunderstorm was accompanied by pea-size hail and an inch of rain that fell in 1 hour.
The emergency manager of Saunders county was nearly blown off the road by thunderstorm winds estimated at 70 mph. Two wheels of his vehicle were briefly lifted off the road.
Tree limbs and corn were blown down by thunderstorm winds estimated at 60 mph.
A tree was downed in the Pender area by thunderstorm wind gusts estimated at 60 mph.
Trees were downed by thunderstorm winds estimated at least at 60 mph in the Walthill area. The storm was accompanied by very heavy rain.
The cooperative observer reported 1.90 inches of rain fell in 35 minutes.
Emergency management reported that 4 inches of rain fell in the Fairbury area with reports of 4 to 6 inches south of town. The heavy rain caused flash flooding which closed numerous roads in Fairbury and caused 2 collapses to the city's sewer system. In addition, many county roads south of town, especially along Rose Creek, were flooded. The flooding washed out culverts and caused road damage...mainly south of Fairbury. Flooding continued along Rose Creek well into Saturday July 19th.
Heavy rain on Wednesday July 16th brought a significant increase in Big Blue River flows in Gage county into Thursday July 17th. Additional heavy rain, with some reports of over 4 inches, that fell during the evening hours of July 17th caused the Big Blue River to flood. The stage at Beatrice climbed to nearly 18.3 feet around 130am CDT on July 18th, flood stage is 16 feet. The flooding closed several county roads, including the Holmesville blacktop and Odell blacktop. Highway 77 from Beatrice to Maple Road was closed for about an hour Thursday night because of water over the road. Several gravel roads were washed out and a few streets in the Beatrice area were flooded and campers were evacuated out of a city park Thursday night. The flooding also affected agricultural lowlands.
Around 4.5 inches of rain was reported in a few hours time south of Beatrice.
A spotter reported nearly 3 inches of rain in a few hours time.
Between 2.5 and 5 inches of rain was reported over much of Gage county centered on Beatrice. The heavy rain caused flash flooding across numerous county roads prompting their closure.
A spotter reported 2.8 inches of rain in Stella.
Flooding continued mainly south of the Fairbury area for a few days after heavy rain fell during the evening of July 17th. The flooding was most pronounced along Rose Creek where culverts were washed out and county roads were damaged. However, additional flooding was noted on Highway 8 west of Reynolds. Three county road bridges were under water across the county, but little damage was noted. However, several roads were closed for days because road tubes under them were washed out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103945, 103948, 103947, 103949, 103950, 103952, 103951, 103944, 103938, 103953, 103937, 103941, 103936, 103946, 103954.